Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 125, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 9, 2004, 5:25 PM CDT for Knox County, Illinois. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2004, 5:25 PM CDT (22:25 UTC)
- Expired
- Jul 9, 2004, 6:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Knox County, IL
The radar
The Quad Cities radar (KDVN), 75 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 5:52 PM CDT | TSTM WND DMG | E Galesburg, IL | LARGE TREE BLOWN DOWN |
| Jul 9, 6:00 PM CDT | TSTM WND GST 60 | Gilson, IL | LOCALIZED FLOODING ALSO REPORTED IN GILSON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 092225 SVRILX ILC095-092330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 525 PM CDT FRI JUL 9 2004 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KNOX COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 630 PM CDT * AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF GALESBURG TO 15 MILES SOUTHWEST OF ABINGDON...OR FROM 8 MILES NORTHWEST OF GALESBURG TO 13 MILES NORTH OF MACOMB...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... GALESBURG RIO ABINGDON WATAGA ONEIDA KNOXVILLE ALTONA GILSON THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES AT ANY TIME. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4112 9043 4071 9044 4080 9002 4115 8999 $$ AUTEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:29 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 9, 2:29 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 229 PM CDT FRI JUL 9 2004 .DISCUSSION...LATEST SURFACE ANALYSIS HAD WEAK LOW PRESSURE CENTERED OVER THE CENTRAL PLAINS...WITH A VERY SLOW MOVING WARM FRONT EXTENDING EAST ACROSS ILLINOIS FROM JUST NORTH OF QUINCY TO JUST SOUTH OF DANVILLE. A VERY WARM AND HUMID AIRMASS WAS IN PLACE TO THE SOUTH OF THIS BOUNDARY...WITH WIDESPREAD TEMPERATURES IN THE 80S AND DEW POINTS IN THE 70S. THE POSITION OF THIS BOUNDARY AND THE ASSOCIATED BOUTS OF DIURNAL AND NOCTURNAL SHOWERS/STORMS ARE THE MAIN CONCERNS OVER THE NEXT FEW DAYS. 12Z MODELS IN GOOD OVERALL AGREEMENT THROUGH THE PERIOD. HOWEVER... THEY DO HAVE EXPECTED DIFFERENCES IN THE HANDLING OF THE EXPECTED CONVECTION. OUTSIDE OF THE OBVIOUS GFS FEEDBACK BULLSEYES...IT IS HARD TO FAVOR ONE SOLUTION OVER ANOTHER AT THIS POINT. FAVOR THE RELATIVELY COOLER DAYTIME HIGHS OF THE MET/MAV GUIDANCE GIVEN CONVECTION/DEBRIS POTENTIAL...OVERNIGHT LOWS ARE CLOSE AND REASONABLE. SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...RELATIVELY FLAT UPPER RIDGE...WITH ITS AXIS CURRENTLY OVER THE PLAINS...WILL GRADUALLY BUILD EAST THROUGH THE PERIOD. OCCASIONAL IMPULSES WILL RIDE DOWN THE BACK SIDE OF THE RIDGE INTO THE MIDWEST/GREAT LAKES REGION. THE NEARLY STATIONARY FRONTAL BOUNDARY THAT EXTENDS ACROSS ILLINOIS WILL MOVE LITTLE OVER THE NEXT COUPLE OF DAYS...THOUGH IT WILL FINALLY LIFT A BIT TO THE NORTH BY MONDAY AS THE RIDGE CONTINUES TO BUILD. THIS PATTERN IS CONDUCIVE FOR VERY UNSETTLED WEATHER ACROSS FORECAST AREA. NOCTURNAL MCS DEVELOPMENT IS EXPECTED NIGHTLY...WITH A STRONG LOW LEVEL JET EXPECTED TO DEVELOP OVER THE PLAINS. THICKNESS SCHEMES AND PROPAGATION VECTORS SUGGEST THE MCS/S WILL TREND TOWARD THE FORECAST AREA BY MORNING...WITH NORTHERN SECTIONS NORTH OF THE FRONTAL BOUNDARY MOST FAVORED. THE FAVORED LOCATIONS FOR MCS PROPAGATION WILL SHIFT NORTH WITH TIME AS THE UPPER RIDGE BUILDS AND THE FRONT LIFTS NORTH. AS FAR AS DIURNAL CONVECTION IS CONCERNED...VERY GOOD INSTABILITY OF AT LEAST 3000 J/KG WITH LITTLE/NO CAP IS EXPECTED EACH AFTERNOON DURING THE PERIOD. HOWEVER...THERE DOES NOT APPEAR TO BE MUCH OF A FOCUS FOR ORGANIZED CONVECTION ASIDE FROM THE SURFACE BOUNDARY (WHICH WILL BE MOVING NORTH WITH TIME). ALSO...WIND FIELDS ARE QUITE WEAK AND FREEZING LEVELS ARE HIGH. THIS SET UP WOULD SEEM TO FAVOR HEAVY RAINFALL OVER MOST OTHER SEVERE WEATHER TYPES GIVEN THE SLOW EXPECTED MOVEMENT OF ANY STORMS AND PRECIPITABLE WATER VALUES APPROACHING 2 INCHES. THE THREAT FOR DOWNBURSTS AS CELLS COLLAPSE WILL ALSO NEED TO BE MONITORED. LONG TERM...TUESDAY THROUGH FRIDAY...SAME AS IT EVER WAS... A BROAD...FLAT RIDGE WILL BE IN PLACE AT THE START OF THE PERIOD ACROSS THE UNITED STATES. SEVERAL WAVES WILL ATTEMPT TO DIVE DOWN THE EAST SIDE OF THE RIDGE OVER THE EASTERN U.S. AND WILL PUSH THE FRONTAL BOUNDARY INTO NORTHERN ILLINOIS. THIS SCENARIO WILL PROVIDE REGION WITH SEASONABLY WARM CONDITIONS...WITH A DAILY RISK OF CONVECTION (ESPECIALLY NEAR THE FRONTAL BOUNDARY. THE ULTIMATE SHOWER/STORM RISK WILL BE DETERMINED BY WHERE THE FRONT LIES EACH DAY. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && BAK
Hazardous weather outlook, Jul 9, 11:15 AM CDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1115 AM CDT FRI JUL 9 2004 ILZ027>031-036>038-040>057-061>063-066>068-071>073-101100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE... LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE... SPRINGFIELD AND TAYLORVILLE 1115 AM CDT FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER PARTS OF CENTRAL AND SOUTHEAST ILLINOIS...ESPECIALLY AFTER 2 PM THIS AFTERNOON...AND THIS EVENING ALONG A SLOW MOVING WARM FRONT. ALTHOUGH NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...A FEW OF THE STORMS MAY PRODUCE VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME ALONG WITH GUSTY STRAIGHT LINE WINDS. ALONG AND JUST NORTH OF THE WARM FRONT LATE THIS AFTERNOON... AN ISOLATED TORNADO IS POSSIBLE. THE THUNDERSTORM THREAT WILL CONTINUE OVERNIGHT WITH THE PRIMARY THREAT BEING HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CENTRAL ILLINOIS WILL BE IN A VERY WARM AND HUMID AIR MASS DURING THE PERIOD WITH ALMOST A DAILY CHANCE FOR SCATTERED THUNDERSTORMS. THERE MAY BE A TEMPORARY BREAK IN THE RAINFALL BY MIDWEEK...HOWEVER ANOTHER THREAT FOR SHOWERS AND THUNDERSTORMS MAY PUSH ACROSS THE MIDWEST WEDNESDAY NIGHT AND THURSDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME FOR THIS AFTERNOON OR EVENING. PLAHMER/SMITH
In the hours before
Local storm report, Jul 9, 5:18 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
518 PM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL LEXINGTON 40.64N 88.78W
07/09/2004 1.00 INCH MCLEAN IL EMERGENCY MNGR
0440 PM HAIL TOWANDA 40.56N 88.90W
07/09/2004 1.00 INCH MCLEAN IL EMERGENCY MNGR
&&
BARNESThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 4:30 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 60 min |
| Jul 9, 4:53 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 67 min |
| Jul 9, 5:20 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 55 min |
| Jul 9, 5:53 PM CDT | Flash Flood Warning | ILX | Vermilion | 4 hr |
| Jul 9, 6:12 PM CDT | Flash Flood Warning | ILX | Knox | 6 hr |
| Jul 9, 6:15 PM CDT | Flash Flood Warning | ILX | Champaign | 4 hr |
| Jul 9, 6:20 PM CDT | Severe Thunderstorm Warning | ILX | Peoria | 55 min |
| Jul 9, 6:26 PM CDT | Severe Thunderstorm Warning | ILX | Stark | 49 min |
| Jul 9, 6:55 PM CDT | Severe Thunderstorm Warning | ILX | Marshall | 65 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.